Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Goodland, KS

September 17, 2007Graham County, Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 17, 2007, 6:03 PM CDT for Graham County, Norton County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2007, 6:03 PM CDT (23:03 UTC)
Expired
Sep 17, 2007, 9:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:40 PM CDTFLASH FLOODHill City, KS1.46 INCHES OF RAIN IN 45 MIN. WATER FLOWING ACROSS ROADS ON EAST SIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 172305
FFWGLD
KSC065-137-180200-
/X.NEW.KGLD.FF.W.0001.070917T2303Z-070918T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM CDT MON SEP 17 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITY OF HILL CITY...
  SOUTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...EDMOND...DENSMORE...

* UNTIL 900 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAIN AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3945 9998 3933 9988 3944 9961 3975 9963
      3974 9981

$$

SFJ/MWM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:30 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 17, 2:30 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON SEP 17 2007

.DISCUSSION...A MEAN LARGE SCALE MID/UPPER TROUGH HAS DEVELOPED
ACROSS MUCH OF THE WESTERN STATES WITH ONE SHORT WAVE TROUGH
TRANSLATING EAST/NORTHEAST INTO THE NORTHERN PLAINS WHILE ANOTHER
SHORT WAVE TROUGH CAN BE SEEN IN MOISTURE CHANNEL IMAGERY
TRANSLATING EASTWARD INTO THE CENTRAL GREAT BASIN/INTERMOUNTAIN
WEST. H5 HEIGHTS FALLS OF 30-60 METERS WERE NOTED WITH THE LARGEST
FALLS AT KGJT.

AT THE SFC...A PACIFIC COLD FRONT HAS MOVED INTO THE WESTERN/NORTHWEST
PORTIONS OF THE FORECAST AREA WITH SFC FLOW APPROACHING ADVISORY
CRITERIA BRIEFLY LATE THIS MORNING WITHIN NARROW AREA OF LOW LVL
CAA/3-HR PRESSURE RISES ON THE ORDER OF 4-5MB.

THE CURRENT PLAN FOR TONIGHT IS TO KEEP HIGH POPS AS LARGE SCALE
FORCING FOR ASCENT INCREASES LATE IN THE PERIOD WITH APPROACHING
SHORT WAVE TROUGH. SOME SUBTLE TIMING DIFFERENCES REMAIN BETWEEN THE
GFS/NAM WHILE THE UKMET SUPPORTS A SLIGHTLY SLOWER MORE GFS-LIKE
SOLUTION WITH MID/UPPER TROUGH MAKING IT DIFFICULT TO REMOVE MORNING
POPS IN THE 12-15Z TIMEFRAME WEIGHTED ACROSS THE EAST/NORTHEAST ZONES.
FORECAST SOUNDINGS SUPPORT KEEPING A MENTION OF THUNDER IN THE
FORECAST WITH POSITIVE BUOYANCY/MINIMAL CINH IF A PARCEL IS LIFTED
IN THE H7-H8 LAYER.

POST-FRONTAL REGIME IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS ON
TUE AS THE COLD FRONT SETTLES NEAR THE KANSAS-OKLAHOMA STATE LINE.
LARGE SCALE SUBSIDENCE IS PROGGED TO INCREASE AFTER 15-18Z
SUPPORTING DRY CONDITIONS. SOME SUPPORT FOR CONVECTION LATE TUE
NIGHT/EARLY WED WITH SFC PRESSURE FALLS ACROSS THE NORTHERN ROCKIES
ALLOWING WARM FRONT TO RETURN NORTH. WILL INCREASES POPS BUT KEEP
FORECAST DRY AND WAIT FOR RUN-TO-RUN CONSISTENCY. EXPECT
TEMPERATURES TO SLOWLY REBOUND ON WED WITH HIGHS CLIMBING INTO THE
LOW-MID 80S.

THU-SAT...THE GFS REMAINS SLOWER WHEN COMPARED TO THE ECMWF THROUGH
THE MID RANGE PERIODS AND HAS STRONG SUPPORT FROM THE GFS ENSEMBLE MEAN
AS WELL AS THE CANADIAN ENSEMBLE. THEREFORE...SHORT WAVE RIDGING
THROUGH THE PERIOD WILL RESULT IN A SUBTLE WARMING TREND WITH
MINIMAL CHANCES FOR PRECIPITATION.

FOR DAYS 6 AND 7...LARGE DIFFERENCES EXIST BETWEEN THE OPERATIONAL
GFS AND THE ECMWF WITH THE OP GFS BEING SLOWER AND STRONGER. THE GFS
PROGS A CLOSED H5 LOW OVER THE INTERMOUNTAIN WEST EJECTING OUT INTO
THE NORTHERN PLAINS THROUGH THE PERIOD. THE EURO KEEPS THE SYSTEM AS
AN OPEN WAVE AND IS MORE PROGRESSIVE. THE GFS ENSEMBLE MEAN
ESSENTIALLY SPLITS THE DIFFERENCE. IT CLOSES THE LOW OFF SIMILAR TO
THE OP GFS BUT ITS TIMING IS MORE IN LINE WITH THE EURO. GIVEN THE
STRENGTH OF THE SYSTEM...WILL FOLLOW THE SLOWER OPERATIONAL GFS
SOLUTION.

AS THE H5 LONGWAVE TROUGH BEGINS TO BREAK DOWN...A COLD FRONT WILL
PUSH THROUGH THE FORECAST AREA. GIVEN MODEL DIFFERENCES
HOWEVER...WILL KEEP SILENT POPS IN THE GRIDS FOR NOW. OBVIOUSLY WILL
NEED TO MONITOR AS TIMING AND STRENGTH BECOME MORE APPARENT. FLOW
WILL BECOME MORE ZONAL LATE IN THE PERIOD ALLOWING TEMPS TO COOL A
FEW DEGREES.

&&

.AVIATION...
COLD FRONT HAS CLEARED THE NORTHERN HALF OF CWA ALONG WITH BOTH TAF
SITES WITH GUSTY NORTHWEST WINDS IMPACTING BOTH KMCK AND KGLD SITES
THROUGH THE AFTERNOON. SCATTERED THUNDERSTORMS WILL SPREAD ACROSS
THE AREA OVERNIGHT AS AN UPPER LEVEL DISTURBANCE
APPROACHES...CREATING AREAS OF MVFR CIGS AND VISBYS. SOME CONCERN
FOR DEVELOPMENT OF LOW CLOUDS AND STRATUS BY EARLY MORNING AS SKIES
CLEAR...BUT SLIGHT DOWNSLOPE COMPONENT TO THE WINDS SHOULD INHIBIT
DEVELOPMENT OF IFR CONDITIONS.

&&

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIREFOLTZMARTIN
Hazardous weather outlook, Sep 17, 11:38 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT MON SEP 17 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT MON SEP 17 2007 /1138 AM CDT MON SEP 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA DURING THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT DURING THE AFTERNOON. SEVERE THUNDERSTORMS WILL BE
POSSIBLE ALONG AND SOUTH OF A TRENTON NEBRASKA TO CHEYENNE WELLS
LINE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREAT.

TO THE NORTH AND WEST OF THIS LINE...SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE AREA IN THE AFTERNOON AND
OVERNIGHT. A FEW SEVERE STORMS ARE POSSIBLE IN THIS AREA WITH
DAMAGING WINDS THE PRIMARY THREAT...BUT COVERAGE IS EXPECTED TO BE LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING EAST OF A LINE
FROM MCCOOK NEBRASKA TO HOXIE KANSAS. THE MAIN THREAT FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Sep 17, 4:16 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT MON SEP 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LEOTI                   38.48N 101.36W
09/17/2007  M1.00 INCH       WICHITA            KS   EMERGENCY MNGR

&&

MWM
Local storm report, Sep 17, 5:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT MON SEP 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     HILL CITY               39.37N 99.85W
09/17/2007  M58 MPH          GRAHAM             KS   ASOS

&&

SJOHNSON
Local storm report, Sep 17, 5:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON SEP 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     12 SW HILL CITY         39.24N 100.01W
09/17/2007                   GRAHAM             KS   TRAINED SPOTTER

            DEAD TREE 20 FT HIGH BLOWN OVER.

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:57 PM CDTSevere Thunderstorm WarningGLDWichita48 min
Sep 17, 4:14 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita39 min
Sep 17, 4:20 PM CDTSevere Thunderstorm WarningGLDGove, Logan55 min
Sep 17, 5:21 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan39 min
Sep 17, 5:54 PM CDTSevere Thunderstorm WarningGLDGraham22 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.